Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 48, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 30, 2018, 6:50 PM MST for Cochise County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2018, 6:50 PM MST (01:50 UTC)
- Expired
- Jul 30, 2018, 7:30 PM MST
- In force
- 40 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 68 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 374 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 2846 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
094 WUUS55 KTWC 310150 SVRTWC AZC003-310230- /O.NEW.KTWC.SV.W.0048.180731T0150Z-180731T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 650 PM MST MON JUL 30 2018 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Southwestern Cochise County in southeastern Arizona... * Until 730 PM MST. * At 648 PM MST, Doppler radar indicated a line of severe thunderstorms capable of producing quarter size hail and damaging winds in excess of 60 mph. These storms were located along a line extending from 29 miles north of Douglas to 12 miles northwest of Bisbee, and moving west at 15 mph. * Locations impacted include... Tombstone, Fairbank and Charleston. This includes the following highways... Route 80 between mile markers 314 and 331. Route 82 near mile marker 62, and between mile markers 65 and 67. Route 191 between mile markers 26 and 31. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe thunderstorms produce damaging winds, large hail, deadly lightning and very heavy rain. For your protection, move to an interior room on the lowest floor of your home or business. Heavy rains flood roads quickly so do not drive into areas where water covers the road. Torrential rainfall is also occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3185 10988 3167 11032 3154 11001 3175 10960 TIME...MOT...LOC 0148Z 110DEG 13KT 3175 10971 3157 11003 $$ Meyer
1 follow-up statement
945
WWUS55 KTWC 310223
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
723 PM MST MON JUL 30 2018
AZC003-310233-
/O.EXP.KTWC.SV.W.0048.000000T0000Z-180731T0230Z/
Cochise-
723 PM MST MON JUL 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY
WILL EXPIRE AT 730 PM MST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3185 10988 3167 11032 3154 11001 3175 10960
TIME...MOT...LOC 0223Z 110DEG 13KT 3182 10993 3164 11025
$$
ECWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:18 PM MST, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 30, 3:18 PM MST, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 318 PM MST Mon Jul 30 2018 .SYNOPSIS...Deep moisture will allow for continued thunderstorm chances through the upcoming work week. This will also result in little variation in afternoon daytime temperatures, remaining near average for late July/early August. && .DISCUSSION...The current weather pattern is defined by a slow moving, mid-level MCV over central and western Pima county, an elongated NW-SE oriented 500 mb high centered over southern Nevada extending into SW New Mexico, and a 300 mb upper-high centered over the northern Gulf of California. All three of these features will play an important role on how thunderstorm activity will play out today across Southeast Arizona. The first feature, the MCV over our neck of the woods has finally started to weaken and shear out as it begins to lift out of central and wester Pima county. Subsidence on the back-side of this feature has served to delay thunderstorm development across the majority of the CWA...with the exception of the White Mountains. The periphery of the elongated 500 mb high continues to break down as stronger flow on the west side of the mean ridge in the Eastern Pacific amplifies the ridge. This is re-orienting the high into a more neutral position. As this occurs, it has weakened the northwest flow east of the rim into SW New Mexico, thus allowing the northeasterly flow pushing storms off of the Mogollon Rim, White Mountains and higher terrain in SW NM to become more prevalent. The position of the 300mb high center continues to wobble today...resulting in a more favorable diffluent field aloft developing across the far SE portions of the state and northern Sonora Mexico. The latest radar and satellite imagery indicated strong storms developing along the Mogollon Rim, White Mountains and higher terrain of SW NM. These storms have started to move SSW across northern Graham and Greenlee counties already. Expect this trend to continue, with storms expanding in coverage and intensity as they push into the more favorable diffluent area aloft this evening. Although storms should remain generally to the east and southeast of Tucson today, there is a slight potential for these storms to be shift farther west including the Tucson Metro Area if the mid-level flow shifts more NE from NNE. If this happens, storms may become quite strong as they moves into areas with considerably higher CAPE. In addition, the latest satellite imagery indicated the Cu fields from Tucson west moving with the westerly/northwesterly low-level flow. This would feed any storms that make their way into Tucson with the higher PW values situated in the lower deserts. This increases the potential for heavy rainfall. Otherwise, the upper high remains quasi-stationary this week as it slowly meanders from NW AZ/SRN NV toward the four corners. This favorable Monsoon pattern will result in scattered afternoon and evening showers and thunderstorms across SE Arizona. Temperatures will have very little spread this week and will be right around normal through the weekend. && .AVIATION...Valid through 01/00Z. SCT cumulus clouds across the majority of SE Arizona this afternoon with a few -TSRA over the higher terrain SE of KTUS. SCT TSRA with cigs BKN060-080 with gusts to 45 kts will be possible later this afternoon, mainly to the east of Tucson. Storms are moving SSW off of the White Mountains this afternoon, and will impact areas E and SE of KTUS this evening including KSAD, KALK and KDUG. There is a possibility coverage of storms this evening will be farther west, impacting KTUS and KOLS as well. Otherwise, sfc winds mainly below 12 kts except in the Gila River Valley around KSAD where northwest winds 10 to 20 kts are expected. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Monsoon moisture will remain in place through next weekend with daily thunderstorm chances in the forecast. Humidities will recover well each night and only drop to around 20- 30 percent each afternoon. Outside of thunderstorm induced gusts, expect typical diurnal trends with speeds of 15 mph or less. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 30, 3:05 PM MST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
305 PM MST MON JUL 30 2018
AZZ509>511-302330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
305 PM MST MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 430 PM MST...
At 302 PM MST, Doppler radar was tracking a strong outflow and
developing strong thunderstorms along a line extending from 15 miles
north of Bylas to 10 miles north of Safford to 10 miles north of
Guthrie. Movement was southwest at 20 to 25 mph.
Winds in excess of 45 mph will be possible with these storms, along
with heavy rainfall.
Locations impacted include...
Safford, Clifton, Thatcher, Duncan, Franklin, Calva, Fort Thomas,
Solomon, Guthrie, Mount Graham and Bylas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3261 10992 3328 11046 3342 11035 3346 11015
3300 10965 3305 10905 3265 10905
TIME...MOT...LOC 2202Z 035DEG 22KT 3346 11023 3297 10968 3302 10907
MeyerSpecial weather statement, Jul 30, 4:02 PM MST, 2 hours 48 minutes before
Special Weather Statement National Weather Service Tucson AZ 402 PM MST MON JUL 30 2018 AZZ507>509-511-302345- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper San Pedro River Valley including Sierra Vista/Benson-Eastern Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount Graham- 402 PM MST MON JUL 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND NORTHWESTERN COCHISE COUNTIES UNTIL 445 PM MST... At 402 PM MST, Doppler radar was tracking a strong thunderstorm 18 miles west of Willcox, moving southwest at 10 to 15 mph. Winds in excess of 45 mph will be possible with this storm along with heavy rain. Locations impacted include... Muleshoe Ranch Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3244 11012 3226 10986 3210 10980 3230 11032 TIME...MOT...LOC 2302Z 052DEG 11KT 3233 11013 Meyer
Special weather statement, Jul 30, 4:35 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
435 PM MST MON JUL 30 2018
AZZ506-509-511-310030-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
435 PM MST MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND
NORTHEASTERN PINAL COUNTIES UNTIL 530 PM MST...
At 434 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos Reservoir, moving southwest at 20 mph.
Winds in excess of 45 mph and heavy rain will be possible with this
storm.
Locations impacted include...
Kearny and San Carlos Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3316 11031 3279 11036 3307 11095 3311 11086
3300 11078 3303 11073 3307 11073 3308 11069
3314 11064 3313 11059 3316 11053 3318 11053
3320 11046 3320 11040
TIME...MOT...LOC 2334Z 024DEG 19KT 3313 11046
MeyerSpecial weather statement, Jul 30, 5:13 PM MST, 1 hour 37 minutes before
Special Weather Statement National Weather Service Tucson AZ 513 PM MST MON JUL 30 2018 AZZ507-508-513-310045- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 513 PM MST MON JUL 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL 545 PM MST... At 512 PM MST, Doppler radar was tracking a strong thunderstorm 13 miles northeast of Benson, moving southwest at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Benson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3225 11020 3211 11006 3192 11023 3211 11044 TIME...MOT...LOC 0012Z 048DEG 6KT 3214 11020 EC
Special weather statement, Jul 30, 6:20 PM MST, 30 minutes before
Special Weather Statement National Weather Service Tucson AZ 620 PM MST MON JUL 30 2018 AZZ504-507-511-513-514-310215- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-Galiuro and Pinaleno Mountains including Mount Graham- 620 PM MST MON JUL 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTHWESTERN COCHISE COUNTIES UNTIL 715 PM MST... At 617 PM MST, Doppler radar was tracking a cluster of strong thunderstorms from near Benson northward along the San Pedro River Valley in northwest Cochise County. Storm movement was west at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Benson, Mescal, Muleshoe Ranch Preserve and Cascabel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3242 11056 3179 11064 3191 11025 3242 11019 TIME...MOT...LOC 0117Z 080DEG 8KT 3235 11028 3199 11033 EC
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:13 PM MST | Special Weather Statement | TWC | Cochise | 32 min |
| Jul 30, 5:36 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 39 min |
| Jul 30, 6:15 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 60 min |
| Jul 30, 6:20 PM MST | Special Weather Statement | TWC | 55 min | |
| Jul 30, 6:29 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 46 min |
| Jul 30, 7:16 PM MST | Dust Storm Advisory | TWC | Pinal | 29 min |
| Jul 30, 7:23 PM MST | Special Weather Statement | TWC | 52 min | |
| Jul 30, 7:46 PM MST | Areal Flood Advisory | TWC | Cochise | 119 min |
| Jul 30, 7:49 PM MST | Special Weather Statement | TWC | Pima | 41 min |
| Jul 30, 7:58 PM MST | Areal Flood Advisory | TWC | Pima | 92 min |
| Jul 30, 8:03 PM MST | Areal Flood Advisory | TWC | Pima | 87 min |
| Jul 30, 8:18 PM MST | Special Weather Statement | TWC | Santa Cruz | 57 min |
| Jul 30, 9:06 PM MST | Dust Storm Advisory | TWC | Pima | 54 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.